Hail, Augusta
- When
- September 21, 2:07 PM EST
- Where
- Augusta County, 0.72 mi SW of West Augusta
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.273, -79.340
Golf ball size hail was reported on Starey Draft Lane.
A few severe thunderstorms produced isolated hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A few severe thunderstorms produced isolated hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 21, 1:25 PM EST, 42 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
225 PM EDT Sat Sep 21 2024
.SYNOPSIS...
A frontal system will move into the area this evening before
stalling through Sunday. A strong front and area of low pressure
over the Great Lakes and Upper Midwest will approach the area
during the early or middle part of next week. High pressure will
follow.
&&
.NEAR TERM /THROUGH TONIGHT/...
The main story through tonight will be showers/thunderstorms
associated with a shortwave/cold front moving into the area
amidst NW'ly flow. Showers and thunderstorms are visible on
radar across SW PA into WV. Still expected scattered to
numerous showers and thunderstorms mid to late afternoon
generally west of US-15 which will then propagate southeastward
this evening. Modest lapse rates and shear aloft, and near 1000
J/kg of CAPE should be enough to organize storms at times into
small clusters with a risk for localized gusty/damaging winds
and hail. Although cold temperatures aloft could result in some
added updraft vigor, a lack of stronger shear and low-level flow
as may keep the severe risk more isolated/marginal. SPC has
maintained a Level 1 out of 5 (MRGL Risk) for much of the area
west of I-95. Mesoscale trends will be monitored closely for the
potential for more focused corridors. There is a low end
flood/flash flood risk given the approaching disturbances in the
NW flow interacting with the backdoor front and easterly flow.
Not exactly tall skinny CAPE and high PWs, so not a classic FF
setup, but model guidance has been hinting at local areas of
2-3" of rain. Will continue to monitor.
Stronger storms should tend to wane this evening, though a continued
risk for showers and a few rumbles of thunder look to linger through
the night as added lift from a passing shortwave moves atop a
backdoor cold front. This overnight precip may focus closer to the
metro areas.
Lows will fall into the upper 50s to mid 60s tonight.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The aforementioned backdoor front will stall over the area
Sunday bringing notably different conditions to different
portions of the forecast area. To the southwest (over the
central Shenandoah Valley toward the Allegheny and Potomac
Highlands), it will be mainly sunny and warm with highs near 80.
To the northeast of the boundary across much of the rest of the
area, cool, cloudy, and perhaps drizzly conditions are expected
in onshore flow with highs in the low 70s. There is somewhat of
a signal for improving conditions with clouds lifting some late
in the afternoon, but not much agreement at this juncture.
The pattern doesn't change much heading into Monday. Thus, expect
lingering cloud cover for much of the area along with muted diurnal
temperature spread.
Another trough and area of low pressure/frontal system begin to
approach from the OH Valley/Great Lakes by later Monday resulting in
increasing rain chances from west to east especially Monday
night.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A shortwave-trough over the Midwest Tue afternoon will move across
the area during the middle portion of the week bringing a cold front
through the Wed night. Expect numerous showers and thunderstorms Tue-
Wed with this sfc cold front. After that frontal passage, global
model shows a reinforcement of the upper trough pattern over the
eastern U.S. during the second half of next week bringing a cooler
and drier pattern to the area. Overall, it seems there is better
agreement and less volatility among the global guidance than there
was at this time 24 hours ago.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Scattered to numerous showers and thunderstorms are expected to
accompany a frontal system late this afternoon into this
evening. At this time, confidence remains highest in TS near
and west of IAD. Winds will generally be S/SE 5-10 kts with a
few gusts to 15 kts possible.
Lower CIGs and/or patchy fog can be expected later tonight into
Sunday morning in the wake of a backdoor cold front. Additional
shower activity is possible near the metros through the night. Winds
will become easterly but remain light AOB 10 kts. Restrictions are
expected to persist much of Sunday into Monday as onshore flow
continues, with MVFR most likely during the day and IFR
overnight. Visibility restrictions of a mile or two are possible
near daybreak tomorrow as well with any fog that develops.
Showers and thunderstorms are likely Tue and Wed with flight
restrictions possible.
&&
.MARINE...
Continued S/SE flow is expected into this evening ahead of the
cold front. Winds will become E/NE behind the backdoor front
tonight through early next week. Showers and a few thunderstorms
are possible tonight as the front crosses with SMWs the main
concern. Overall, winds look light, but there may be a period
of SCA conditions behind the backdoor front through Sunday near
15 kts.
SCA conditions are possible during the middle and second half
of next week in southerly flow and then NW flow.
&&
.TIDES/COASTAL FLOODING...
Southerly flow today gives way to a very prolonged period of onshore
flow (east to southeast) that continues through much of next
week. Minor coastal flooding is likely at high tide at all
sensitive locations for the next few days. Coastal Flood
Advisories are in effect for the entire shoreline of the
Chesapeake Bay and Lower Tidal Potomac, including Washington DC.
A steady rise in anomalies is expected to produce Moderate
flooding at Annapolis tonight, and likely during the two high
tides Sunday. As a result Coastal Flood Warning has been issued
at Annapolis through Sunday evening. Also, Washington DC SW
Waterfront could approach Moderate flooding later this weekend,
something to continue to monitor. Expect Advisories to be
extended through the weekend, and likely for much of the
upcoming week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 4 AM EDT Monday for DCZ001.
MD...Coastal Flood Advisory until 4 AM EDT Monday for MDZ011.
Coastal Flood Warning from 5 PM this afternoon to 4 AM EDT
Monday for MDZ014.
Coastal Flood Advisory until 11 PM EDT Sunday for MDZ016-018.
Coastal Flood Advisory until 8 PM EDT Sunday for MDZ017-508.
VA...Coastal Flood Advisory until 4 AM EDT Monday for VAZ054.
Coastal Flood Advisory until 11 PM EDT Sunday for VAZ057.
WV...None.
MARINE...None.
&&
SYNOPSIS...DHOF/CPB
NEAR TERM...DHOF/CPB
SHORT TERM...DHOF/CPB
LONG TERM...LFR
AVIATION...LFR/CPB
MARINE...LFR/CPB
TIDES/COASTAL FLOODING...LWXHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 346 AM EDT Sat Sep 21 2024 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-220800- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 346 AM EDT Sat Sep 21 2024 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight A Coastal Flood Warning goes into effect at 5 PM this afternoon for Anne Arundel County. Special Marine Warnings may be needed for portions of the waters this evening into tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Coastal Flood Warning remains in effect for Anne Arundel County through at least early Monday morning. Moderate coastal flooding is possible at Washington DC during times of high tide this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-220800- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 346 AM EDT Sat Sep 21 2024 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight A few strong to severe thunderstorms capable of producing damaging winds and hail are possible this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-220800- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 346 AM EDT Sat Sep 21 2024 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A few strong to severe thunderstorms capable of producing damaging winds and hail are possible this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Roanoke radar (KFCX), 161 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Golf ball size hail was reported on Starey Draft Lane.
There were multiple reports of trees blown down on Wilda Road and Cold Springs Road.
Large tree limbs blew down and brought down wires near Daniel Cupp Road and Briery Branch Road.
Trees blew down along VA-611 Summit Point Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207765, 1207766, 1207767, 1207768.